Neutrophilic eccrine hidradenitis masquerading as facial cellulitis

J Am Acad Dermatol. 2007 Apr;56(4):693-6. doi: 10.1016/j.jaad.2006.07.032. Epub 2006 Nov 15.

Abstract

Neutrophilic eccrine hidradenitis typically manifests as erythematous plaques on the face, trunk, or extremities. This eruption has been associated with numerous factors, but most commonly is seen with chemotherapy, particularly cytarabine. We report a 73-year-old woman with acute myelogenous leukemia who developed rapidly expansive neutrophilic eccrine hidradenitis mimicking facial cellulitis only after a course of cytarabine was followed by granulocyte-colony stimulating factor. Prompt diagnosis is imperative to prevent prolonged antimicrobial therapy.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antineoplastic Combined Chemotherapy Protocols / adverse effects
  • Biopsy, Needle
  • Cellulitis / chemically induced
  • Cellulitis / diagnosis
  • Cellulitis / pathology*
  • Cytarabine / adverse effects*
  • Cytarabine / therapeutic use
  • Diagnosis, Differential
  • Facial Dermatoses / chemically induced
  • Facial Dermatoses / diagnosis
  • Facial Dermatoses / pathology*
  • Female
  • Follow-Up Studies
  • Hidradenitis / chemically induced*
  • Hidradenitis / diagnosis
  • Hidradenitis / pathology*
  • Humans
  • Idarubicin / adverse effects
  • Idarubicin / therapeutic use
  • Immunohistochemistry
  • Leukemia, Myeloid, Acute / diagnosis
  • Leukemia, Myeloid, Acute / drug therapy*
  • Risk Assessment

Substances

  • Cytarabine
  • Idarubicin